You May Be Overdosing on NSAIDs and Not Even Realize It
POSTED ON IN Research BY Christopher Centeno
NSAID use is out of control. These are drugs like Motrin, Aleve, Celebrex, Mobic, and others that are anti-inflammatories and can help with arthritis pain. This happened because we foolish physicians believed they were non-toxic and had few side effects and actually put them into treatment guidelines. However, new research now shows that we may have many people out there overdosing on these drugs and risking severe health consequences like heart attacks, strokes, and GI bleeds.
Do You Know Which Drugs in Your Medicine Cabinet Are NSAIDs?
The first step to understanding NSAIDs is knowing what they are and which drugs fall under the NSAID umbrella. NSAIDs are nonsteroidal anti-inflammatory drugs, and they can be over-the-counter (OTC) medications or prescription drugs. Generally, their purpose is to relieve pain and inflammation. Maybe you're one of the unlucky many who is battling this nasty flu this year. Your medicine cabinet contains Advil (ibuprofen) labeled as a fever reducer, so you start taking the recommended dose of Advil to battle your fever. But let's take a closer look in your medicine cabinet. What else is in there? Maybe a prescription of Celebrex or Mobic for your arthritis or perhaps some OTC Menstridol (naproxen) to occasionally relieve menstrual cramping. Or maybe Aleve which is also naproxyn because the TV commercial says you only need to take one pill. Maybe the medicine-cabinet staple is in there—a bottle of aspirin for those pesky headaches. They're all different drugs, right? One for fever, one for arthritis, one for menstrual cramps, and so on? Technically, yes, but, unfortunately, all of the drugs above are NSAIDs. And NSAIDs, even in recommended dosages, are riddled with dangerous, even life-threatening, side effects. So the benefits of taking an NSAID must heavily outweigh the potential side effects. If the benefits are justified (for example to control a dangerous high-grade fever due to the flu), it's imperative that you take no more than the recommended dosage (read the label or follow your physician's instructions) and that you know which drugs in your medicine cabinet actually are NSAIDs so you aren't taking multiples. Our feature study today illustrates that a large majority of us simply have no idea which drugs are NSAIDs and what the proper dosages are. Let's take a look.
The Moral to the Study? Never Take a Medication You Haven't Fully Researched
The new study was a diary-type study in which 1,326 subjects who were taking ibuprofen recorded their medication usage on an hour-by-hour basis for a period of one week. All of the medications the subjects were taking were selected from a list, and researchers identified NSAID usage based on these selections. In addition to ibuprofen, many (37%) were also taking other NSAIDs as well. Surprisingly, most of the subjects did not realize that many of the medications they were taking were NSAIDs. The results? The maximum recommended daily dosage for NSAIDs was exceeded by 15% of subjects. How was this happening, and was it intentional? Researchers concluded that in most cases it was primarily due to lack of consumer education on NSAIDs. For example, subjects taking two pills when the label instructs one pill as the proper one-time dose. Or taking multiple medications that all fall into the category of NSAIDs (e.g, Advil, aspirin, Aleve, Menstridol, etc.). For example, if you're taking Advil for a sprained ankle to alleviate pain and swelling and you're taking Menstridol for menstrual cramps, you are essentially double dosing on NSAIDs, and, therefore the side effects of NSAIDs Since taking NSAIDs even in the normal doses is risky, exceeding maximum dosages is very dangerous. Let's look at some of the disturbing risks and side effects of NSAIDs.
The Disturbing Side Effects of NSAIDs
There has been a flood of research published in recent years on the potential side effects of NSAIDs. While some of these results are simply concerning, many more are disturbing and even deadly. A handful of those we've covered follow:
The upshot? If you're the kind of patient I see every day who can't really exercise until they pop a Motrin or Aleve, you are markedly increasing your risk of big-time side effects. STOP! Figure out why you hurt and get that treated, as popping a pill is not the answer!
comments powered by
- health tips